Colorado, 2011Winter Storm and Winter Weather in Colorado, December 2 to 4, 2011
December 2 to 4, 2011 · NWS GJT · 16 events in 15 counties and zones
A large upper trough moved moved across the region and deposited significant snowfall to the mountains and some lower elevation areas of western Colorado.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper trough moved moved across the region and deposited significant snowfall to the mountains and some lower elevation areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 2, 4:52 AM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Dec 2, 4:52 AM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
452 AM MST FRI DEC 2 2011
.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
SATELLITE IMAGERY AND UPPER AIR PLOTS SHOWING UPPER LOW SPINNING
OVER SOUTHERN CALIFORNIA/ARIZONA BORDER AS THE NEXT SPLITTING TROF
IS DROPPING THROUGH CENTRAL CANADIAN PRAIRIES AND PACIFIC NORTHWEST.
IT HAS BEEN FAIRLY QUIET OVER THE CWA SO FAR BUT IR CHANNEL SHOWING
BLOSSOMING COLD CLOUD TOPS IN UPPER DIFLUENT ZONE. WATER VAPOR AND
GOES DERIVED PRODUCTS WOULD HINT THAT SOME SUB TROPICAL MOISTURE IS
BEING PICKED UP BY THE LOW WITH THE MAIN FEED DOWN BY TIP OF THE
BAJA. 300K MOISTURE TRANSPORT VECTORS SHOW THAT THIS FEED WILL
CONTINUE TO BE DIRECTED INTO WESTERN COLORADO TODAY AS THE LOW
BEGINS TO ACCELERATE OUT OF THE SOUTHWEST. COMPLEX SITUATION WITH
THE INTERACTION OF THE SOUTHWEST LOW AND THE NEW ENERGY DIVING OUT
OF THE PACIFIC NORTHWEST. ON POSITIVE THIS MORNING IS MODELS SEEM TO
BE IN FAIR AGREEMENT IN FORMING A CLOSED LOW OVER THE WESTERN GREAT
BASIN THIS EVENING WHILE IT DIGS SOUTHWARD...EVENTUALLY REPLACING
THE ORIGINAL LOW IN SOUTHERN CALIFORNIA BY SATURDAY EVENING. AS ALL
THIS HAPPENS FAVORABLE...MOIST SOUTHERLY FLOW SHOULD BRING GOOD SHOT
OF SNOW TO OUR SOUTHERN MOUNTAINS AND ADJACENT LOWER ELEVATIONS NEAR
THE SAN JUANS. A COLD FRONT WILL ALSO BE FORCED THROUGH THE CWA
OVERNIGHT TO HELP ENHANCE THE SNOWFALL ACROSS THE REMAINDER OF THE
REGION...WITH A FAIR POSSIBILITY OF SOME LIGHT ACCUMULATIONS IN THE
LOWER VALLEYS.
WITH OROGRAPHICS AND APPARENT MOISTURE FEED INTO THE SOUTHERN UTAH
AND COLORADO MOUNTAINS TODAY HAVE DECIDED TO ISSUE WINTER WEATHER
HIGHLIGHTS BEGINNING THIS AFTERNOON. THIS EVENT IS EXPECT TO PERSIST
INTO SATURDAY EVENING WITH ADDITIONAL SUPPORT COMING FROM THE FRONT
WHICH LOOKS MOVE THROUGH SOUTHEAST UTAH SATURDAY MORNING BEFORE
STALLING OVER THE SAN JUANS IN THE AFTERNOON. THIS IS WHEN SOUTHWEST
LOW WILL BE MOVING OVERHEAD BRINGING -28C H5 TEMPS AND A LOWERING OF
THE DYNAMIC TROP SHOULD BRING A CONVECTIVE ELEMENT TO THE SNOWFALL
WITH POSSIBLE HIGHER ACCUMULATIONS INCLUDING OVER THE FOOTHILL
REGIONS.
CONFIDENCE NOT AS HIGH OVER THE CENTRAL AND NORTHERN MOUNTAINS AND
THE PLATEAU REGION OF THE NORTHERN CWA MODELS HAVE BEEN PICKING OUT
THE TERRAIN FEATURES OF ZONES 13/17/10/9 FOR SOME BETTER
ACCUMULATIONS. THESE APPEAR TO BE MORE DEPENDENT ON THE ADDITIONAL
FORCING ASSOCIATED WITH THE FRONTAL PASSAGE AND WILL LET NEXT SHIFT
GET ANOTHER MODEL RUN OR TWO IN BEFORE FINE TUNING THE DETAILS.
BUFKIT SOUNDINGS ARE ALSO SHOW FAVORABLE PROFILES FOR THE GRAND
VALLEY TO POSSIBLY RECEIVE SOME LIGHT SNOWFALL WITH THE FROPA AS
WELL BUT CONFIDENCE NOT HIGH FOR THIS EITHER ATTM. THINGS SHOULD BE
WINDING DOWN BY SUNRISE ON SUNDAY AS WE WAIT FOR THE NEXT TROF AND
COLD FRONT TO DROP INTO THE REGION.
.LONG TERM /SUNDAY THROUGH THURSDAY NIGHT/...
SOME INSTABILITY SHOWERS ARE POSSIBLE OVER SAN JUANS AT START OF
LONG-TERM AS UPPER LEVEL TROF SHIFTS EWRD AND UPPER LEVEL SUPPORT
MOVES OVER PLAINS. AS THIS OCCURS..ANOTHER SHORT WAVE WILL EJECT
FROM AN AREA OF LOW PRESSURE MOVING ACROSS UPPER MIDWEST. H5 TEMPS
OF -41C WILL ACCOMPANY THIS TROF AS IT MOVES OVER NRN MT SUN AFTN
AND WILL MODERATE QUICKLY AS IT MOVES SWRD INCREASING TO -33C SUNDAY
NIGHT. THIS WARMING WILL ALLOW SOME WEAKENING OF STORM AS IT MOVES
OVER THE AREA. AS FAR AS PRECIP IS CONCERNED...MODELS HAVE BEEN FLIP
FLOPPING WITH LOCATION OF PRECIP WITH 06Z RUN FAVORING NRN/CENT MTNS
SUNDAY NIGHT BEFORE TRANSLATING INTO SAN JUANS BY MONDAY MORNING.
SNOWFALL AMTS LOOK TO BE IN THE 2 TO 4 INCH RANGE WITH SOME LOCALLY
HIGHER AMTS POSSIBLE. AS HAS BEEN THE CASE WITH PREVIOUS STORMS THIS
PAST WEEK...AVAILABLE MOISTURE WILL BE ON LOW SIDE AS NO MOISTURE
SOURCE WILL BE TAPPED BY TROF.
BY MONDAY EVENING...HGTS WILL START RISING AS AN AXIS OF HIGH
PRESSURE...ALBEIT TILTED...BUILDS IN BRINGING CLEARING CONDITIONS.
FOR REMAINDER OF LONG-TERM...A VERY DEEP AREA OF LOW PRESSURE WILL
SET UP OVER HUDSON BAY CANADA KEEPING GENERALLY CYCLONIC FLOW OVER
MUCH OF THE NATION. AN AREA OF HIGH PRESSURE OFF THE WA COAST IS
ALSO PROGGED TO STRENGTHEN A LITTLE MORE THAN PREVIOUSLY THOUGHT.
THIS WILL CAUSE OCCNL PIECES OF ENERGY THAT WILL ROTATE THRU THE
MEAN FLOW TO STAY FURTHER TO OUR N. OF COURSE...EC BUCKS THIS
TREND ALLOWING ENERGY TO DROP FURTHER S POSSIBLY BRINGING A COLD
FRONT TO THE REGION BY THURSDAY. WILL BE INTERESTING TO SEE HOW
THIS PANS OUT. REGARDLESS...NICE WX WITH WARMING TEMPS AND
SUNNY SKIES EXPECTED TUESDAY THRU THURSDAY WITH A SCHC FOR SOME
SNOWSHOWERS OVER ERN UINTA MTNS THUR EVENING INTO FRI MORNING.
&&
.AVIATION /FOR 12Z TAF ISSUANCE/...
VFR CONDITIONS EXPECTED THIS MORNING THOUGH SOME MID-LEVEL CLOUDS
WILL OCCUR OVER KCEZ...KDRO...KPSO IN RESPONSE TO CUT OFF LOW TO OUR
SW WITH MTN OBSCURATIONS AND TURBULENCE POSSIBLE FOR SAN JUANS.
CONDITIONS WILL WORSEN FROM 18Z ONWARDS AS A COLD FRONT APPROACHES
FROM THE NW. KVEL WILL FEEL EFFECTS FIRST WITH OCCNL DROPS TO
MVFR/IFR UNDER HEAVIER SNOW SHOWERS THAT FORM TOWARDS THE EVENING.
BY MIDNIGHT...ALL TAF SITES WILL HAVE A CHANCE FOR MVFR/IFR AS
MODELS ANTICIPATE PRECIP OVERSPREADING ALMOST ENTIRE CWA AND
PERSISTING THROUGH SATURDAY MORNING. EXPECT KASE AND KEGE TO SEE
LOWEST CIG/VIS TONIGHT UNDER HEAVIER SNOWSHOWERS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST
SATURDAY FOR ZONE 018.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 PM MST
SATURDAY FOR ZONE 019.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 2 PM MST
SATURDAY FOR ZONES 022-023.
UT...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST
SATURDAY FOR ZONE 028. &&
SHORT TERM...15
LONG TERM....TGR
AVIATION.....TGRHazardous weather outlook, Dec 2, 6:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST FRI DEC 2 2011
COZ001>014-017>023-UTZ022>025-027>029-031301-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST FRI DEC 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A CLOSED LOW OVER ARIZONA WILL ALLOW SNOW TO START FALLING OVER
SOUTHERN AREAS INCLUDING DURANGO...PAGOSA SPRINGS...AND THE SAN
JUAN MOUNTAINS. ACCUMULATING SNOW SHOULD START AROUND NOON AND
CONTINUE THROUGH TODAY AND INTO TOMORROW. AN APPROACHING COLD FRONT
WILL ALSO SPREAD SNOWFALL ACROSS THE REMAINING AREAS OF THE FORECAST
AREA. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE LA SAL AND
ABAJO MOUNTAIN AREAS IN UTAH...AND THE SAN JUAN MOUNTAINS IN
COLORADO FOR 8 TO 14 INCHES OF SNOW. WINTER WEATHER ADVISORIES HAVE
BEEN ISSUED FOR THE DURANGO AND PAGOSA SPRINGS AREA WITH 3 TO 5
INCHES POSSIBLE BY SUNDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER WEAK DISTURBANCE WILL DROP DOWN FROM THE NORTH CAUSING LIGHT
SNOW OVER THE NORTHERN...CENTRAL...AND THEN SOUTHERN MOUNTAINS ON
SUNDAY. BY MONDAY...LINGERING SNOW IS POSSIBLE FOR EXTREME
SOUTHERN COLORADO IN THE MORNING GIVING WAY TO CLEARING SKIES BY
MONDAY EVENING. THE NEXT CHANCE FOR HAZARDOUS WEATHER WILL BE
THURSDAY NIGHT WHEN ANOTHER COLD FRONT MAY AFFECT THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT NEW SNOW ACCUMULATIONS AND ANY RECENT
STRONG WIND GUSTS.
JAD
Winter Storm, Southwestern San Juan Mountains
- When
- December 2, 8:00 AM MST to December 4, 11:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall ranging from 9 to 20 inches was measured across the area. Wind gusts of 15 to 30 mph produced areas of blowing a drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- December 2, 11:00 AM MST to December 4, 10:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches was measured across the area. Locally higher amounts included 16 inches at Telluride Ski Area.
Winter Weather, Animas River Basin
- When
- December 2, 12:00 PM MST to December 4, 11:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall ranging from 3 to 6 inches was measured across the area. Locally higher amounts included 7 to 8 inches in the Bayfield area.
Winter Storm, San Juan River Basin
- When
- December 2, 12:00 PM MST to December 4, 11:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall ranging from 12 to 14 inches was measured across the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 2, 1:00 PM MST to December 4, 6:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall ranging from 6 to 12 inches was measured across the area.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 2, 1:00 PM MST to December 4, 10:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall ranging from 5 to 11 inches was measured above the 7000 foot level.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- December 2, 2:00 PM MST to December 4, 8:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall ranging from 2 to 4 inches was measured across the area.
Winter Weather, Flattop Mountains
- When
- December 2, 2:00 PM MST to December 4, 3:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall ranging from 4 to 10 inches was measured across the area.
Winter Weather, Lower Yampa River Basin
- When
- December 2, 4:00 PM MST to December 3, 3:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall ranging from 3 to 4 inches was measured across most of the area.
Winter Weather, Central Yampa River Basin
- When
- December 2, 4:00 PM MST to December 3, 3:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall amounts around 3 inches was measured in about half of the area, including the town of Craig.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- December 2, 4:00 PM MST to December 4, 10:00 AM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Snowfall ranging from 2 to 6 inches was measured across the area.
Winter Weather, Grand and Battlement Mesas
- When
- December 2, 9:00 PM MST to December 3, 3:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall ranging from 5 to 8 inches was measured above the 8000 foot level.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- December 3, 3:00 AM MST to December 4, 10:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall ranging from 3 to 5 inches was measured across the area.
Winter Weather, Upper Gunnison River Valley
- When
- December 3, 5:00 AM MST to December 4, 9:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall ranging from 3 to 5 inches was measured across the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 3, 7:00 AM MST to December 4, 9:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall ranging from 4 to 10 inches was measured across the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 3, 7:00 AM MST to December 4, 9:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall ranging from 4 to 10 inches was measured across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Freezing Fog in New Mexico, December 2 to 3, 20112 deaths · 19 events
- Winter Weather in Texas, December 2 to 3, 20111 death · $505,000 · 2 events
- Winter Weather in Iowa, December 2 to 3, 20111 death · $5,000 · 1 event
- Frost and Freeze in California, December 2 to 7, 201124 events
- Strong Wind in South Dakota, December 2, 20111 injured · 1 event
- Heavy Snow in New Mexico, December 2 to 3, 20112 events
- Flooding in Illinois, December 2 to 31, 2011$3,000 · 2 events
- Winter Weather in Kansas, December 2 to 3, 20112 events
- Frost and Freeze in Oregon, December 2, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352703, 352704, 352705, 375096, 352707, 352715, 352709, 352710, 352711, 352712, 352714, 352708, 352713, 352718, 352716, 352717.